Alabama, 2025

Hail and Damaging Winds in Alabama, March 31, 2025

March 31, 2025 · NWS BMX · 5 events in 4 counties and zones

A line of thunderstorms moved across Central Alabama during the morning of March 31. Storms occasionally became strong to severe, producing minor sporadic damage in Lamar, Fayette, Randolph, and Lee counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A line of thunderstorms moved across Central Alabama during the morning of March 31. Storms occasionally became strong to severe, producing minor sporadic damage in Lamar, Fayette, Randolph, and Lee counties. Hail was also reported, measuring 1.5 inches in Salem in Lee County and half inch to dime size in Sumter, Hale, Jefferson, and Shelby counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 31, 5:02 AM CST, 13 minutes earlier. Its key messages:

  • Updated at 554 AM CDT MON MAR 31 2025
  • A fast-moving line of severe thunderstorms will move across central Alabama through early this afternoon. The risk level for damaging winds is a Level 3 out of 5 for much of Central Alabama. Additional threats will include QLCS tornadoes and hail.
  • There is a very conditional threat of severe storms Wednesday afternoon into Wednesday night for northwestern portions of Central Alabama.
  • There is a high chance of forecast high temperatures reaching record territory Wednesday to Saturday.
Area forecast discussion, Mar 31, 5:02 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
602 AM CDT Mon Mar 31 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 554 AM CDT MON MAR 31 2025

 - A fast-moving line of severe thunderstorms will move across
   central Alabama through early this afternoon. The risk level
   for damaging winds is a Level 3 out of 5 for much of Central
   Alabama. Additional threats will include QLCS tornadoes and
   hail.

 - There is a very conditional threat of severe storms Wednesday
   afternoon into Wednesday night for northwestern portions of
   Central Alabama.

 - There is a high chance of forecast high temperatures reaching
   record territory Wednesday to Saturday.

&&

.SHORT TERM...
(Today through Tuesday)
Issued at 144 AM CDT MON MAR 31 2025

As of writing, a broken line of strong to severe thunderstorms is
stretching from Central TN back to portion of Arkansas and
Mississippi. A Tornado Watch is currently in effect for our
northwestern counties through 5 AM and a Severe Thunderstorm Watch
is in effect across the state line to our west. Not much has
changed regarding the timing of the line across Central AL.
Expecting activity to be across our northwestern areas before
daybreak and begin to quickly move our of the area early this
afternoon. While tornadoes will still be possible, our threat will
likely turn to more of a damaging wind threat, especially within
any bowing segments of the line. The bulk of the precip will be
clear of the region by the mid afternoon hours. However, we could
see some lingering showers through the late afternoon hours. There
is a low to medium chance for patchy fog across our southern
counties as dry air filters in the area, trapping some low level
moisture at the surface. We look to stay dry on Tuesday as weak
ridging aloft and surface high pressure take control.

95/Castillo

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 144 AM CDT MON MAR 31 2025

Very little change with this long term forecast update. The upper
levels will be characterized by a strengthening ridge along the
southeastern U.S. coast and a trough over much of the western U.S.
Towards the middle of the week, a frontal boundary will begin to
head our way out of the Plains but will eventually stall to our
northwest. Meanwhile, a 30-40 knot LLJ will usher plentiful
moisture across the Mid South ahead of this boundary. The latest
round of ensemble guidance keeps the axis of heaviest rainfall to
our northwest where the greater upper level support and low level
moisture convergence will be co-located. Will continue with a
mention to low to moderate rain chances through the middle of the
week to account for the ridge axis potentially coming in weaker
than advertised. Based on forecast soundings, any storms that do
make it into our area have the potential to strengthen quickly to
strong to severe limits. Locally heavy rainfall also appears
likely if any storms develop. Chances for showers and storms
increase over the weekend as the stalled boundary received the
nudge it needed to continue southeast, eventually moving through
the region sometime Sunday.

A pretty significant warming trend is set to kick off during the
long term period. High temperatures look to warm into the mid 80s
to around 90 degrees Wednesday through Saturday. This will put our
high temps right around recording breaking temps. More on that
below. Lastly, Wednesday looks to be a bit breezy as at pressure
gradient tightens. Gusts around 30 MPH are likely at times.

95/Castillo

&&

.AVIATION...
(12Z TAFS)
Issued at 554 AM CDT MON MAR 31 2025

A line of showers and thunderstorms is beginning to move across
the region. Ahead of this line, MVFR/IFR ceilings are in place.
The TEMPO groups for the strongest activity remain unchanged. The
strongest activity will move southeast of all terminals by late
this morning with some VCSH lingering through the afternoon. VFR
ceilings return this evening. Depending on how much rain we
receive and how much drier air is in place, we could see another
round of MVFR cigs/vis early Tuesday morning. Maintained a mention
of MVFR cigs at all terminals with the exception of ANB/ASN as the
HREF probs were not as high.

95/Castillo

&&

.FIRE WEATHER...

A broken line of strong to severe thunderstorms will move across
the region through early this afternoon. Rain amounts between one
and two inches are probable. Drier air will move into the region
in the wake of a cold front today, leading to min RH values in the
35-45% range on Tuesday. Moisture will recover a bit by mid week
with min RHs back around 50%. Winds will need to be monitored on
Wednesday as southerly gust around 30 MPH appear likely at times.
Otherwise, we will be rain-free Tuesday with low to moderate rain
chances returning Wednesday through the weekend.

&&

.CLIMATE...
Issued at 155 PM CDT SUN MAR 30 2025

Forecast high temperatures are near record values from Wednesday,
April 2nd to Saturday, April 5th. The table below shows current
record high temperatures for each of those days.

                April 2     April 3     April 4     April 5

Anniston        87          89          86          88
Birmingham      86          87          88          88
Tuscaloosa      88          86          87          89
Montgomery      88          87          89          91

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     75  41  75  56 /  90  10   0  10
Anniston    73  44  78  60 / 100  10   0  10
Birmingham  75  46  77  63 /  90   0   0  10
Tuscaloosa  75  46  79  64 /  90   0   0  10
Calera      74  48  78  63 / 100  10   0  10
Auburn      72  52  79  64 /  90  20   0   0
Montgomery  77  51  81  64 / 100  10  10   0
Troy        78  55  81  63 /  90  20  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...95
LONG TERM....95
AVIATION...95/Castillo
Hazardous weather outlook, Mar 31, 3:51 AM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
451 AM CDT Mon Mar 31 2025

ALZ011>015-017>050-011300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
451 AM CDT Mon Mar 31 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a Level 3 out of 5 risk of severe storms through early this
afternoon across central Alabama. Threats include tornadoes, hail up
to golf ball size, and damaging winds.

A Severe Thunderstorm Watch is in effect for the majority of Central
Alabama through noon today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another threat for severe storms may develop Wednesday night through
Thursday morning for the northwest portions of Central Alabama.
There
is currently a Level 2 to 3 out of 5 risk for those areas.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
late tonight through early Monday afternoon, and may be needed
Wednesday
night.

The radar

The Columbus AFB radar (KGWX), 39 km away, was scanning. The volume nearest the first event began at 11:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lamar

When
March 31, 5:15 AM CST to 5:43 AM CST
Where
Lamar County, 2.22 mi NNW of Fernbank
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.578, -88.148

National Weather Service meteorologists assessed storm damage|across the southern portion of Lamar and Fayette counties, |associated with a line of storms early in the morning on Monday, |March 31st, 2025. It was determined that low-end and sporadic tree|damage was associated with gusty, straight-line winds in the|vicinity of Fernbank, Millport, Kennedy, and southwestern Fayette|County.

Thunderstorm Wind, Fayette

When
March 31, 5:43 AM CST to 6:05 AM CST
Where
Fayette County, 4.49 mi SSE of Belk
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
33.588, -87.906

National Weather Service meteorologists assessed storm damage|across the southern portion of Lamar and Fayette counties, |associated with a line of storms early in the morning on Monday, |March 31st, 2025. It was determined that low-end and sporadic tree|damage was associated with gusty, straight-line winds in the|vicinity of Fernbank, Millport, Kennedy, and southwestern Fayette|County.

Roadways with trees down in Fayette County included CR 1, CR 2, Ashcroft Corner Rd, Walnut Ln Rd, and CR 68.

Thunderstorm Wind, Randolph

When
March 31, 9:38 AM CST to 9:40 AM CST
Where
Randolph County, 1.07 mi S of Rice Mill
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.365, -85.503

There were 10 to 12 campers damaged at Pineywoods Campground as strong wind over Lake Wedowee moved onshore.

Thunderstorm Wind, Lee

When
March 31, 9:51 AM CST to 9:57 AM CST
Where
Lee County, 0.54 mi WSW of Salem
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.597, -85.239

Several trees were downed in the Salem area, including along Highway 280.

Hail, Lee

When
March 31, 9:55 AM CST to 9:58 AM CST
Where
Lee County, 0.56 mi E of Salem
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
32.600, -85.220

Up to 1.5-inch hail was reported at Wacoochee Elementary School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233347, 1233348, 1233349, 1233350, 1233351.